Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 292, NWS Wichita, KS

November 9, 1998Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 9, 1998, 6:06 PM CST for Reno County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 1998, 6:06 PM CST (00:06 UTC)
Expired
Nov 9, 1998, 7:00 PM CST
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

What was reported inside it

TimeReportWhereRemark
Nov 9, 6:40 PM CSTHail 0.75South Hutchinson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:10 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 9, 4:10 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CST MON NOV 9 1998

AGAIN MANY THINGS TO PONDER FOR THIS FCST. CHC OF CNVTN AND RAFL AMTS
IN SERN KS ARE THE NR TERM CONCERN...WITH STRENGTH OF CAA AND WIND THE
SECONDARY CHALLENGE FOR LATER TNGT/TUE. MDT-STG SLY LO LVL FLO WL CONT
TO ADVCT DEEPER MSTR INTO SERN KS THIS EVE WITH SFC DWPTS TO NR 60F.
A STG UPR LVL H3 JET MAX IS ALSO PROGD TO COME OUT ACRS NRN OK AFT 00Z
IN CONCERT WITH APCHG MID LVL TROF/CAA. THIS SHUD PROVIDE NEEDED
LIFT IN PRESENCE OF GENLY WK INSTBY TO RESULT IN LOW-TOPPED CNVTN
AHD OF CDFNT EARLY TNGT...MAINLY E OF THE KS TURNPIKE. ALSO XPCT
POST-FNTL PCPN TO BREAK OUT OVR CNTRL KS UNDER MID/UPR TROF AIDED BY
STGR JET DYNAMICS. SFC LOW WL CONT TO DEEPEN TNGT/TUE AS IT PULLS
OFF NEWD ACRS IA. XPCT LOW LVL CAA WL BE STGR THAN NGM MOS WUD
SUGGEST AND WL CONT PRVS FCST TRENDS AND UNDERCUT FWC TEMPS. TIGHT
SFC GRAD ON TUE AND STG/NRLY UNIDIRECTIONAL FLO UP THRU H5 SHUD
RESULT IN WINDY DAY WITH WINDS APCHG ADVSY CRITERIA. XPCT AREA-WIDE
FREEZE ON TUE NGT WITH DRY WX AND SLGT MODERATION IN TEMPS ON WED.
CONFIDENCE IS LOW IN THE EXTENDED ATTM...AS LONGER RANGE MODELS ARE
NOW SHOWG VARYING SOLNS WITH REGARD TO SRN STREAM CLOSED LOW OVR THE
SWRN U.S. WL CONT TO HOLD ONTO CHC OF RAIN THU...HOWEVER NEW MRF WUD
KEEP CHC OF RAIN ON FRI. FOR CONTINUITY WL KEEP FRI AND SAT DRY FOR
NOW WITH NO SIGNIFICANT CHG IN TEMPS.

AS FOR FFA...ALTHO CNVTN WL BE FAST MOVG...ANTECEDENT CONDITIONS AND
POSSIBILTY OF LCLY HVY RAFL PORTEND TO KEEPING WATCH GOING TNGT.

FCSTID = 13/DARMOFAL
ICT   39  49  28  57 /  50   5   0   5
HUT   38  48  28  57 /  50   5   0   5
EWK   38  48  28  56 /  50   5   0   5
EQA   41  49  27  55 /  60  10   0   0
WLD   40  50  28  55 /  60  10   0   0
RSL   34  44  25  57 /  60  10   0   5
GBD   34  44  25  57 /  60  10   0   5
SLN   38  47  29  56 /  70  10   0   5
MPR   38  47  29  56 /  70  10   0   5
CFV   44  50  27  54 /  70  10   0   0
CNU   44  50  27  54 /  70  10   0   0
K88   43  49  27  54 /  70  10   0   0

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
KSZ053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, Nov 9, 12:15 PM CST, 5 hours 51 minutes before
KSZ053-069>072-083-092>096-098>100-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CST MON NOV 9 1998

...THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE THIS AFTERNOON
ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL
KANSAS:
SEDGWICK       SUMNER         BUTLER         COWLEY         CHASE

AND IN SOUTHEAST KANSAS:
ALLEN          ELK            LABETTE        NEOSHO         WOODSON
CHAUTAUQUA     GREENWOOD      MONTGOMERY     WILSON

SYNOPSIS:
A LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO WILL MOVE NORTHEAST
ACROSS KANSAS TODAY. AN ACCOMPANYING COLD FRONT WILL EXTEND SOUTH
FROM THE LOW AND SWEEP ACROSS SOUTHERN KANSAS. THE COLD FRONT WILL
ENCOUNTER A MOIST AND UNSTABLE ATMOSPHERE THIS AFTERNOON...AND WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

THE PRIMARY AREA FOR THUNDERSTORMS WILL BE TO THE EAST OF THE KANSAS
TURNPIKE. ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS WILL BE THE
CHANCE FOR HEAVY RAINS. WITH THE GROUND ALREADY SATURATED ADDITIONAL
RAINFALL WILL INDUCE RUNOFF AND POSSIBLY FLASH FLOODING OF CREEKS...
STREAMS AND LOW-LYING AREAS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.  THE BEST
POTENTIAL FOR SEVERE WEATHER WILL LIE ACROSS SOUTHEAST KANSAS...
GENERALLY TO THE EAST OF HIGHWAY 99 OR A EUREKA TO HOWARD TO SEDAN
LINE.

ES^
Special weather statement, Nov 9, 12:15 PM CST, 5 hours 51 minutes before
KSZ053-069>072-083-092>096-098>100-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CST MON NOV 9 1998

...THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE THIS AFTERNOON
ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL
KANSAS:
SEDGWICK       SUMNER         BUTLER         COWLEY         CHASE

AND IN SOUTHEAST KANSAS:
ALLEN          ELK            LABETTE        NEOSHO         WOODSON
CHAUTAUQUA     GREENWOOD      MONTGOMERY     WILSON

SYNOPSIS:
A LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO WILL MOVE NORTHEAST
ACROSS KANSAS TODAY. AN ACCOMPANYING COLD FRONT WILL EXTEND SOUTH
FROM THE LOW AND SWEEP ACROSS SOUTHERN KANSAS. THE COLD FRONT WILL
ENCOUNTER A MOIST AND UNSTABLE ATMOSPHERE THIS AFTERNOON...AND WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

THE PRIMARY AREA FOR THUNDERSTORMS WILL BE TO THE EAST OF THE KANSAS
TURNPIKE. ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS WILL BE THE
CHANCE FOR HEAVY RAINS. WITH THE GROUND ALREADY SATURATED ADDITIONAL
RAINFALL WILL INDUCE RUNOFF AND POSSIBLY FLASH FLOODING OF CREEKS...
STREAMS AND LOW-LYING AREAS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.  THE BEST
POTENTIAL FOR SEVERE WEATHER WILL LIE ACROSS SOUTHEAST KANSAS...
GENERALLY TO THE EAST OF HIGHWAY 99 OR A EUREKA TO HOWARD TO SEDAN
LINE.

ES^

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:02 PM CSTSevere Thunderstorm WarningICTKingman48 min
Nov 9, 6:10 PM CSTSevere Thunderstorm WarningICTHarper50 min
Nov 9, 6:49 PM CSTSevere Thunderstorm WarningICTSumner56 min
Nov 9, 7:32 PM CSTSevere Thunderstorm WarningICTCowley58 min
Nov 9, 7:44 PM CSTSevere Thunderstorm WarningICTButler61 min
Nov 9, 8:21 PM CSTSevere Thunderstorm WarningICTElk, Greenwood54 min
Nov 9, 8:43 PM CSTSevere Thunderstorm WarningICTChautauqua62 min
Nov 9, 8:57 PM CSTSevere Thunderstorm WarningICTWoodson63 min
Nov 9, 9:42 PM CSTSevere Thunderstorm WarningICTAllen48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.